Alert archive / Virginia / Flash Flood Warnings in 2003
Flash Flood Warning 65, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at Jun 20, 2003, 10:34 AM EDT for Culpeper County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 20, 2003, 10:34 AM EDT (14:34 UTC)
- Expired
- Jun 20, 2003, 1:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
County Culpeper County, VA
The radar
The Sterling radar (KLWX), 68 km from the middle of the area, began a volume at 14:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 2.6 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 45 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 746 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KLWX 201438 FFWLWX VAC047-201730- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1034 AM EDT FRI JUN 20 2003 THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A * FLASH FLOOD WARNING FOR CULPEPER COUNTY IN NORTHERN VIRGINIA * UNTIL 130 PM EDT. * AT 1034 AM EDT...RADAR INDICATED SHOWERS WITH VERY HEAVY RAIN MOVING THROUGH CULPEPER COUNTY. FLOODING WAS REPORTED ON ROUTE 685 CHESTNUT FORK ROAD. WATER FROM A CREEK AT A LOW WATER CROSSING ALONG ROUTE 628 WAS JUST ABOVE TO OVERFLOW THE ROAD. RADAR INDICATES THAT OVER AN INCH OF RAIN HAS FALLEN ACROSS THE COUNTY AND RAIN CONTINUES TO FALL AT A RATE OF ONE HALF INCH PER HOUR. ANOTHER INCH WILL BE POSSIBLE THROUGH 130 PM. EXCESSIVE RUNOFF WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER MAY BE TOO DEEP TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. LAT...LON 3843 7808 3843 7785 3861 7785 3861 7808 $$ MMARGRAF
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jun 20, 4:01 AM EDT, 6 hours 33 minutes earlier.
Area forecast discussion, Jun 20, 4:01 AM EDT, 6 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 300 AM EDT FRI JUN 20 2003 SHORT-TERM (TODAY-TONIGHT) FRI...LATEST RDR IMAGERY SHOWS RAIN MOVING IN AGAIN INTO ERN WV ATTM ASSOCIATED WITH STRONG LIFT AHEAD OF DEEPENING UPPER TROF. UPPER TROF FCST TO CLOSED OFF THIS AFTERNOON AND TAKE INTO A SLIGHT NEGATIVE TILT. CWA UNDER FVRBL UPPER LVL DIVERGENCE ASSOCIATED WITH 80+KT JET STREAK. ISSUED AN FFA FOR MOST OF THE AREA EXCEPT LOWER SRN MD AS ONE TO ONE AND HALF INCHES OF RAIN COULD RESULT IN SOME RUN OFF PROBLEMS GIVEN SATURATED SOILS ACROSS THE AREA. WENT WITH CAT POPS TODAY GIVEN ABUNDANT MOISTURE AND STRONG MID-LVL DYNAMICS AND UPPER DIFLUENT/DIVERGENT FLOW ALOFT. ALSO CUT DOWN IN TEMPS AS CWA NOW NORTH OF SFC FRONT AND TEMPS NOT GOING ANYWHERE WITH RAIN MOVING IN SHORTLY. TONIGHT...CLOSED UPPER LOW FCST TO MOVE OVR THE SRN HALF OF THE CWA TONIGHT AND EXIT THE AREA ON SAT. WILL KEEP LOW CHANCE POPS ASSOCIATED WITH COOLING ALOFT/STEEPENING MID-LVL LAPSE RATES. ROSA LONG TERM...(SAT THROUGH THURSDAY)... MODELS CONTINUE TO PROGGED UPPER LOW TO CLOSE OFF AND MOVE SLOWLY TO THE EAST THROUGH SUNDAY. AS SUCH...HAVE RAISED POPS AND LOWERS TEMPS A BIT SAT/SAT NIGHT BECAUSE OF THE SLOWER PROGRESSION OF THE SYSTEM. SO CLOUDY/SHOWERY AND RELATIVELY COOL ON SATURDAY THEN SUNDAY BEING THE TRANSITION DAY WITH THE BEGINNINGS OF A WARM AND DRIER PATTERN FOR THE FIRST HALF OF NEXT WEEK. THEN A SCHC OF SHRAS/TSTMS RETURN BY THURSDAY. ND .LWX... DC...FLASH FLOOD WATCH UNTIL 8PM FOR ZONE DCZ001. MD...FLASH FLOOD WATCH UNTIL 8PM FOR ZONES MDZ002>007...MDZ009>011...MDZ013>014. VA...FLASH FLOOD WATCH UNTIL 8PM FOR ZONES VAZ021...VAZ025>031...VAZ036>042...VAZ050>054. WV...FLASH FLOOD WATCH UNTIL 8PM FOR ZONES WVZ048>055.
Hazardous weather outlook, Jun 20, 5:40 AM EDT, 4 hours 54 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-201630- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 540 AM EDT FRI JUN 20 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY A FLASH FLOOD WATCH IS IN EFFECT UNTIL 8 PM TONIGHT FOR MOST OF THE AREA EXCEPT LOWER SOUTHERN MARYLAND. RAIN WILL CONTINUE TO SPREAD FROM WEST TO EAST THIS MORNING AND BECOME HEAVY AT TIMES ESPECIALLY AROUND MIDDAY. GIVEN SATURATED SOILS ACROSS THE REGION ONE TO ONE AND HALF INCHES OF RAIN COULD CAUSE SMALL STREAMS AND CREEKS TO OVERFLOW. FLOOD WATCH MEANS FLOODING IS POSSIBLE BUT NOT IMMINENT. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY. ROSA
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 8:10 PM EDT | Flash Flood Warning | LWX | Fairfax, City of Fairfax | 3 hr |
| Jun 19, 9:01 PM EDT | Flash Flood Warning | LWX | City of Alexandria | 3 hr |
| Jun 19, 10:57 PM EDT | Flash Flood Warning | LWX | Fairfax | 2 hr |
| Jun 20, 11:45 AM EDT | Flash Flood Warning | LWX | Fairfax | 3 hr |
| Jun 20, 1:29 PM EDT | Flash Flood Warning | LWX | Culpeper | 3 hr |
| Jun 20, 2:37 PM EDT | Flash Flood Warning | LWX | Fairfax | 6 hr |
Nearby
Flash Flood Warnings in Virginia, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.